Texas, 2014

Hail in Texas, July 23, 2014

July 23, 2014 · NWS OUN · 1 event in 1 county or zone

A cold front moved slowly southward across northern Oklahoma late on the 23rd. Well south of this boundary, upslope flow across the Caprock of West Texas and modest mid level northerly flow promoted isolated severe storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved slowly southward across northern Oklahoma late on the 23rd. Well south of this boundary, upslope flow across the Caprock of West Texas and modest mid level northerly flow promoted isolated severe storm development. One storm that produced severe hail over far southern Oklahoma made its way into northern Texas, with continued severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 23, 5:28 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 23, 5:28 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT WED JUL 23 2014

.AVIATION...
0Z TAFS... VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD.
ISOLATED STORMS COULD AFFECT SOME OF THE TAF SITES THIS EVENING...
BUT MOST OF THE RAIN/STORMS EXPECTED TO REMAIN EAST AND SOUTH OF
THE TAF SITES. GUSTY WINDS WILL BE POSSIBLE NEAR ANY OF THE
STORMS.

&&

.PREV DISCUSSION... /ISSUED 406 PM CDT WED JUL 23 2014/

DISCUSSION...
TWO FORECAST CONCERNS... FIRST... THE COMPLEX OF THUNDERSTORMS
CURRENTLY DIVING S/SW ACROSS ERN OK. SECOND... THE HEAT CONTINUES.

CURRENTLY... A COMPLEX OF STORMS CONTINUES TO DIVE SOUTH ACROSS ERN
OK. ALONG THE BOWING SEGMENT OF THIS LINE... THE NWS IN TULSA
CONTINUES TO RECEIVE REPORTS OF DOWN TREES AND 70 MPH WIND GUSTS.
MESOSCALE GUIDANCE... ARW/NMM/HRRR/RAP... THE WHOLE GANG... CONTINUE
TO TURN THIS CONVECTION SW THROUGH THE EVENING. HAVE NO QUALMS WITH
THE GENERAL SOLUTION... GIVEN THE LOCATION OF THE H500 RIDGE AND HOW
CONVECTION CONTINUES TO EVOLVE ALONG THE SFC TROUGH/FRONT MOVING
SOUTH ACROSS OK/AR OZARKS. CONVECTION WILL BEGIN TO SLOWLY BUILD
WEST ALONG THE FRONT THIS AFTN... DEVELOPING INTO A REGION OF HIGHER
THETA E AIR/INSTABILITY... SUPPORTED BY SFC DEW POINTS IN THE MID
70S ACROSS S/SERN OK. THE BEST CHCS FOR CONVECTION WILL EXIST
ALONG/EAST OF I-35 AND ALONG/SOUTH OF I-40 LATE THIS AFTN AND
EVENING. WITH REGARDS TO IMPACTS... DAMAGING WIND GUSTS WILL BE THE
PRIMARY CONCERN GIVEN STEEP LOW LVL LAPSE RATES... 8-10 C/KM AND SFC-
600MB THETA E DIFFERENTIALS IN THE 30 K RANGE. HAIL... NICKEL TO QTR
SIZE WILL ALSO BE POSSIBLE THROUGH THE EVENING.

TEMPERATURES WILL REMAIN HOT FOR TOMORROW... HOWEVER... THE FRONTAL
PASSAGE TONIGHT WILL HAVE A SMALL IMPACT. DPTS WILL IMPROVE
SLIGHTLY... BUT HEAT INDICES WILL HOLD IN THE UPPER 90S/LOWER 100S.
WITH THAT SAID... DECIDED TO EXTEND THE ADVISORY FOR CENTRAL... WRN
AND SRN OK... AND WRN N TX THROUGH 00Z SAT (7PM CDT FRI). FOR THE
MOMENT... REMOVED COUNTIES ACROSS N CENTRAL OK FROM THE ADVISORY AS
HEAT INDICES TMRW WILL ONLY REACH THE MID/UPPER 90S. HOWEVER... THEY
WILL MORE THAN LIKELY NEED TO BE ADDED BACK IN FOR FRIDAY. HIGH
TEMPS ON FRIDAY WILL TOP IN THE LOW/MID 100S FOR MUCH OF THE REGION.

FOR THE WEEKEND... TEMPS REMAIN HOT... BUT A REPRIEVE IS ON TAP FOR
LATE IN THE WEEKEND INTO EARLY NEXT WEEK. A FRONTAL BOUNDARY
SWINGING SOUTHWARD THROUGH THE REGION WILL BRING HIGHS IN THE
80S/90S AND A CHANCE FOR PRECIPITATION EARLY NEXT WEEK.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  96  76 104 /  20   0   0  10
HOBART OK         73 100  74 105 /  10   0   0   0
WICHITA FALLS TX  74 101  76 106 /  20   0   0   0
GAGE OK           70 100  76 105 /  10   0   0  10
PONCA CITY OK     72  92  77 103 /  10   0   0  10
DURANT OK         74 100  74 104 /  40  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR OKZ014>019-021>048-
     050>052.

TX...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR TXZ083>090.

&&

11/25/25
Hazardous weather outlook, Jul 23, 10:58 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED JUL 23 2014

OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.HEAT...
AFTERNOON HIGHS WILL RANGE FROM NEAR 90 TO AROUND 100 DEGREES...
COMBINED WITH HIGH HUMIDITIES... HEAT INDEX VALUES WILL CLIMB TO
NEAR 105 ACROSS MUCH OF THE AREA THIS AFTERNOON. A HEAT ADVISORY
IS IN EFFECT TODAY. USE EXTRA CAUTION IF YOU ARE WORKING OR PLAYING
OUTDOORS TODAY. REMEMBER TO DRINK PLENTY OF WATER AND TAKE  FREQUENT
BREAKS. CHECK ON THE ELDERLY AND NEVER LEAVE CHILDREN IN CARS. BE
SURE LIVESTOCK AND PETS HAVE PLENTY OF WATER.

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEAST OKLAHOMA THIS
AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM
STROUD TO PURCELL TO DUNCAN TO WAURIKA. THE PRIMARY THREAT WILL BE DAMAGING
WINDS WITH A SECONDARY THREAT OF LARGE HAIL.

SCATTERED STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS EASTERN AND
PERHAPS CENTRAL OKLAHOMA THIS AFTERNOON AND MOVE TOWARDS THE SOUTH AND
SOUTHWEST. THESE THUNDERSTORMS MAY DEVELOP INTO A SMALL COMPLEX OF STORMS
CAPABLE OF PRODUCING WIND DAMAGE. THESE STORMS ARE EXPECTED TO DIMINISH OR
MOVE OUT OF THE AREA BY MID EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.HEAT...
AFTERNOON TEMPERATURES WILL TOP OUT IN THE UPPER 90S TO LOWER
100S INTO THE WEEKEND. COMBINED WITH HIGH HUMIDITY... MAXIMUM
HEAT INDEX VALUES WILL RANGE FROM THE UPPER 90S TO AROUND 105
MOST DAYS. HEAT INDICES HOWEVER ON FRIDAY MAY BE HIGHER... WITH SOME
LOCATIONS CLIMBING IN EXCESS OF 110 DURING THE AFTERNOON HOURS.
REMEMBER TO PRACTICE GOOD HEAT SAFETY THIS WEEK.

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY INTO TUESDAY AS A FRONT
MOVES SOUTH INTO THE AREA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 23, 5:47 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT WED JUL 23 2014

OKZ022-035-240015-
KIOWA OK-WASHITA OK-
647 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA AND
SOUTHWESTERN WASHITA COUNTIES UNTIL 715 PM CDT...

AT 644 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SENTINEL...
MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HOBART...SENTINEL AND ROCKY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3526 9931 3528 9909 3502 9901 3500 9933
TIME...MOT...LOC 2344Z 355DEG 11KT 3520 9920
Special weather statement, Jul 23, 6:10 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT WED JUL 23 2014

OKZ039-045-240045-
JEFFERSON OK-STEPHENS OK-
710 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND SOUTH
CENTRAL STEPHENS COUNTIES UNTIL 745 PM CDT...

AT 709 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
COMANCHE...MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS 40 TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WAURIKA...COMANCHE AND ADDINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3444 9798 3441 9776 3411 9777 3416 9809
TIME...MOT...LOC 0009Z 9DEG 14KT 3435 9789
Special weather statement, Jul 23, 6:31 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT WED JUL 23 2014

OKZ039-044-045-240045-
COTTON OK-JEFFERSON OK-STEPHENS OK-
731 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTON...
NORTHWESTERN JEFFERSON AND SOUTH CENTRAL STEPHENS COUNTIES UNTIL 745
PM CDT...

AT 727 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ADDINGTON...
MOVING SOUTHWEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WAURIKA...HASTINGS...ADDINGTON AND WAURIKA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

IF ON OR NEAR WAURIKA LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3437 9800 3427 9784 3410 9802 3423 9823
TIME...MOT...LOC 0027Z 43DEG 19KT 3428 9799
Special weather statement, Jul 23, 6:43 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT WED JUL 23 2014

OKZ044-240115-
COTTON OK-
743 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COTTON COUNTY UNTIL 815
PM CDT...

AT 741 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
GERONIMO...MOVING SOUTHWEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WALTERS AND COOKIETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3445 9846 3444 9827 3420 9836 3430 9861
TIME...MOT...LOC 0041Z 31DEG 16KT 3440 9842
Special weather statement, Jul 23, 6:47 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT WED JUL 23 2014

OKZ044-045-TXZ090-240115-
COTTON OK-JEFFERSON OK-CLAY TX-
747 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTON...
NORTHWESTERN JEFFERSON AND NORTHEASTERN CLAY COUNTIES UNTIL 815 PM
CDT...

AT 746 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAURIKA...
MOVING SOUTHWEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WAURIKA...BYERS AND HASTINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3426 9807 3420 9794 3393 9807 3408 9833
TIME...MOT...LOC 0046Z 35DEG 16KT 3420 9805
Special weather statement, Jul 23, 6:49 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT WED JUL 23 2014

OKZ021-034-240115-
GREER OK-BECKHAM OK-
749 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GREER AND
SOUTHEASTERN BECKHAM COUNTIES UNTIL 815 PM CDT...

AT 746 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
DELHI...MOVING SOUTHWEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS 40 TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
DELHI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3527 9955 3510 9946 3497 9970 3521 9984
TIME...MOT...LOC 0046Z 65DEG 8KT 3516 9959

The radar

The Altus AFB radar (KFDR), 72 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
July 23, 7:20 PM CST
Where
Clay County, 3.09 mi SE of Charlie
Measured
1.75 in hail
Reported by
Public
Coordinates
34.070, -98.280

No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537433.